Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 28, NWS Tucson, AZ

August 28, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Aug 28, 2021, 7:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 7:01 PM MST (02:01 UTC)
Expired
Aug 28, 2021, 10:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WGUS45 KTWC 290201
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
701 PM MST Sat Aug 28 2021

AZC019-021-290500-
/O.NEW.KTWC.FA.W.0028.210829T0201Z-210829T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
701 PM MST Sat Aug 28 2021

The National Weather Service in Tucson has issued a

* Flood Warning for Small stream in...
  Northeastern Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 1000 PM MST.

* At 701 PM MST, Gauge reports indicated heavy rain due to 
  thunderstorms fell over the upper reaches of the CDO Basin where 
  between 0.5 and 2 inches of rain has fallen. Flooding is ongoing 
  and has recently passed the Rancho Solano gauge and is moving 
  downstream.

* The flood wave will continue moving downstream and should reach 
  The Golder Ranch area near and after 8 pm this evening. The high 
  water will continue downstream to the Santa Cruz River.

* Some locations that will experience flooding include...
  Catalina, Oro Valley, Marana, Casas Adobes, Saddlebrooke, Catalina 
  State Park and Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3253 11087 3257 11086 3258 11084 3257 11081
      3255 11078 3254 11079 3255 11080 3257 11084
      3255 11084 3249 11089 3244 11092 3242 11092
      3238 11100 3235 11102 3232 11106 3233 11107
      3235 11104 3238 11102 3243 11093 3249 11090

$$

CC
1 follow-up statement
014 
WGUS85 KTWC 290457
FLSTWC

Flood Statement
National Weather Service Tucson AZ
957 PM MST Sat Aug 28 2021

AZC019-021-290507-
/O.EXP.KTWC.FA.W.0028.000000T0000Z-210829T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
957 PM MST Sat Aug 28 2021

...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...

Flood waters have moved down to below Ina and are entering into the 
Santa Cruz River.  While the flow will remain high in the lower 
reaches of the CDO, flooding is no longer expected to pose a 
significant threat. Please continue to heed remaining road closures.

LAT...LON 3253 11087 3257 11086 3258 11084 3257 11081
      3255 11078 3254 11079 3255 11080 3257 11084
      3255 11084 3249 11089 3244 11092 3242 11092
      3238 11100 3235 11102 3232 11106 3233 11107
      3235 11104 3238 11102 3243 11093 3249 11090

$$

CC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 28, 3:30 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 3:30 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Sat Aug 28 2021

.SYNOPSIS...
Scattered afternoon showers and storms are expected each afternoon
and evening this weekend. Early next week an increase in storm
activity is forecast as tropical moisture moves into the area and
lingers through mid to late in the week. Concerns for heavy
rainfall leading to flash flooding will also rise as a result.

&&

.DISCUSSION...Scattered thunderstorms developing as expected this
afternoon. Precipitable water values range from 1.2 inches east to
1.5 inches west. Easterly to southeasterly steering flow for
storms with a decent shear environment for our corner of the
state. Watch for isolated strong to near severe thunderstorms in
and amongst the garden variety pulse storms, with some
organized outflow pushing toward the lower deserts. We'll see how
things hold together for Tucson Metro over the next few hours and
if we end up kicking up some dusty outflows. A chance of
thunderstorms will continue through the weekend.

Next we watch for deeper surge activity pushed up the gulf ahead
of hurricane Nora. A convective complex that pushed from Sonora
into the northern Gulf already assisted with a relatively deep
moisture push through Yuma with southerly flow stacked 6k feet
deep and the Yuma dewpt jumping 20 degrees over the past 24 hours.
This will likely weaken before we see something stronger early in
the new week.

Current Nora projections bring her up very near the western coast
of Mexico over the next 72 hours. She may be able to hang on to
hurricane status as this happens, but not much more than that this
close to the coast. A trajectory like this often ends up with the
tropical system decoupling over southern Sonora with just mid
level remnants making it across the AZ border, but we'll have to
see. A bit more to the east and we could see it shearing apart
earlier than expected. A bit more to the west and it should hang
on through the central Gulf.

It is, however, becoming increasingly likely that we will see a
deep and sustained surge through the Gulf of California as well as
inland ahead of the storm. NAEFS and ECMWF ensemble means suggest
an integrated water vapor transport maximum Monday night into
Tuesday, with maximum precipitable water values Wednesday in
excess of 1.75 inches. For SE AZ, our best precip chances (with
possible heavy rain threat) could end up being multiple periods
from Monday afternoon through most of the week. Tricky though. We
get too much moisture and we could see a few days of light to
moderate rainfall with storm totals in the 1 to 2 inch range, but
not with rainfall rates that would suggest flash flooding. Or we
could have multiple periods where we see twice as much storm total
rainfall accompanied by flash flood threats. Or anything in
between. Tropical systems (especially weaker ones like Nora) are a
tough call.

&&

.AVIATION...Valid through 30/00Z.
FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon
and evening hours, especially east and south of KTUS) thru the
forecast period. ISOLD-SCT SHRA/TSRA thru 29/05Z and then again aft
30/19Z. MVFR conditions and mountain-top obscurations near TSRA,
along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an
ELY/SELY direction and generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
expected for much of the forecast area through Monday. Deeper
moisture will then overspread the area Tuesday through Thursday of
next week as moisture associated with the remnants of Nora shifts
northward. This will result in increasing precipitation chances mid
to late next week across southeast Arizona, with potentially heavy
rainfall at times. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms gusts.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 28, 4:14 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     13 SSE TUCSON           32.03N 110.77W
08/28/2021                   PIMA               AZ   LAW ENFORCEMENT

            POWER POLE DOWN AT HOUGHTON RD AT DAWN RD.

&&
Local storm report, Aug 28, 4:19 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
419 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 S NOGALES             31.34N 110.93W
08/28/2021                   SANTA CRUZ         AZ   PUBLIC

            WEBCAM IMAGERY OF NOGALES WASH DEPICTING
            WASH OVERTOPPING ITS BANKS.

&&
Local storm report, Aug 28, 4:58 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLOOD            14 SE TUCSON            32.05N 110.72W
08/28/2021                   PIMA               AZ   TRAINED SPOTTER

            WATER RUNNING ACROSS ROADS NEAR AND WITHIN
            VAIL INCLUDING VAIL RD AND EAST DON ROAD.

&&

CC
Special weather statement, Aug 28, 5:12 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST Sat Aug 28 2021

AZZ505-506-290100-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
512 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern Pinal
County through 600 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm near
Kearny, or near Hayden, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny, Dudleyville and Kelvin.

This includes the following highways...
 Route 77 between mile markers 129 and 134.
 Route 177 between mile markers 139 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 11078 3298 11078 3303 11073 3306 11072
      3307 11073 3308 11069 3294 11058 3285 11094
      3310 11117 3325 11095
TIME...MOT...LOC 0012Z 071DEG 12KT 3305 11084

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GL
Local storm report, Aug 28, 5:32 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            5 NW TUCSON             32.25N 110.96W
08/28/2021                   PIMA               AZ   PUBLIC

            ROADS FLOODED NEAR EUCLID AND GRANT FLOODED
            OVER 6 INCHES DEEP.

0515 PM     FLOOD            3 N TUCSON              32.24N 110.89W
08/28/2021                   PIMA               AZ   PUBLIC

            ROAD FLOODED ABOUT 8 INCHES DEEP.

&&
Special weather statement, Aug 28, 6:47 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
647 PM MST Sat Aug 28 2021

AZZ502-505-506-290230-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-South Central Pinal County including
Eloy/Picacho Peak State Park-
647 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Pinal
County through 730 PM MST...

At 645 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Picacho, or 16 miles southeast of Coolidge,
moving west at 25 mph. Strong gusty outflow winds to 40 mph will
produce areas of blowing dust that will reduce visibility to below a
mile at times along Interstate 10 near Picacho.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park and East Chui-Chu.

This includes the following highways...
 Interstate 10 between mile markers 206 and 225.
 Route 79 between mile markers 98 and 127.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3264 11094 3255 11158 3279 11180 3279 11178
      3277 11177 3276 11174 3273 11174 3273 11167
      3276 11161 3286 11151 3297 11135
TIME...MOT...LOC 0145Z 072DEG 20KT 3277 11139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal117 min
Aug 28, 5:12 PM MSTSpecial Weather StatementTWCPinal48 min
Aug 28, 5:20 PM MSTSevere Thunderstorm WarningTWCPinal40 min
Aug 28, 6:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 28, 6:47 PM MSTSpecial Weather StatementTWCPinal43 min
Aug 28, 7:14 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 28, 7:41 PM MSTFlash Flood WarningTWCPima109 min
Aug 28, 8:03 PM MSTSevere Thunderstorm WarningTWCPima57 min
Aug 28, 8:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 29, 2:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 29, 3:53 PM MSTSpecial Weather StatementTWCPima37 min
Aug 29, 4:23 PM MSTAreal Flood AdvisoryTWCPima112 min
Aug 29, 4:46 PM MSTSpecial Weather StatementTWCPinal59 min

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.